TheLupusSite.com banner

1 - 7 of 7 Posts

·
Registered
Joined
·
29 Posts
Discussion Starter #1
On the subject of Plaquenil - Anyone else experiece muscle weakness with it? Ever since they put me on it at the hospital, my thigh muscles have not felt the same. Legs feel weak, and if I excercise on the eliptical trainer, my legs "give out" before my lungs do.

I am also on Prednisone but I am weaning and have gone from 60mg to 5mg and the muscle weakness has not gotten better. Looking at side effects of Plaq show:

"Neuromuscular Reactions: Skeletal muscle palsies or skeletal muscle myopathy or neuromyopathy leading to progressive weakness and atrophy of proximal muscle groups which may be associated with mild sensory changes, depression of tendon reflexes and abnormal nerve conduction."

Sounds exactly like what I have. I have an appt with my Rheumy a week from today so I want to discuss getting off the Plaq but my first Rheumy said that studies have shown that staying on the Plaq after the flare can help reduce future flares and help reduce the chance of Lupus moving into the kidneys. What are alternatives to the Plaquenil? Do most of you maintain on Plaq between flares? Or do most of you go off the drugs completely between flares? My preference (this is my first flare) would be to get off the drugs completely and see what happens, but failing that, curious what others do if the Plaq causes issues ( i am on the generic btw).


Thanks!

dave
 

·
Moderator
Joined
·
11,405 Posts
Hi Dave,

I moved your post to start a new thread. That way you will get more responses to your questions.

I have stayed on generic plaq since I was diagnosed. I have read that people who have gone off of plaq have regretted doing that.

The alternative to plaq is quinacrine and in the UK mepacrine.

Good luck with your doctor's app. next week.

Lyn
 

·
Registered
Joined
·
15,684 Posts
Hi Dave,

It certainly can be a rare side effect of Plaquenil, so it's something to bring up with your Rheumy. I have no idea though how long it would take for steroid induced muscle weakness to abate though, so who knows that could still be contributing?

Plaq is like an insurance policy for worsening lupus, it does help keep us more stable, lessen our flares and also lessen the severity of them. It works by altering the acid balance of the cells which in turn lessens production of antibodies. The vast majority of patients stay on it for the longterm. Even if they need more meds to control disease it's still part of the arsenal.

If it is definitely found to be causing your weakness then it's possible another anti-malarial may not do the same, something to explore with your Rheumy - not all drugs affect all people in the same way. However muscle weakness is listed as a possible side effect of all the anti-malarials.

Good luck with your appt and do let us know what your Rheumy says.

love
Lily
 

·
Registered
Joined
·
15,684 Posts
:rotfl:Lyn I did the same, moved it, you must have pipped me at the post so to speak :wink2:
 

·
Moderator
Joined
·
11,405 Posts
Oh Lily :rotfl:
Great minds think alike.:lol:

Love,
Lyn
 

·
Registered
Joined
·
14,661 Posts
Hello Dave


Dr Wallace says in DuBois p1160 that chloroquine ( Aralen) neuromyopathy is clinically evident in fewer than 1% of people taking it and that there have been less than 20 cases reported with hydroxychloroquine. You might be able to find the paragraph reproduced on line by googling but here are the most important points:

Patients complain of of muscle weakness, numbness and tingling and they sometimes have mysasthenic symptoms

Active inflammatory mysositis, steroid induced myositis, & hypokalemia must be considered as differential diagnosis

Dramatic recovery is associated with discontinuation of the drug.

I am sure your doctors will advise you but the good news is that the other antimalarial Quinacrine ( UK Mepacrine ) does not cause these effects. It is chemically different enough from Plaq and Plaq's stronger cousin Aralen to be an acceptable very useful alternative to those two. It also doesn't affect the eyes. Unfortunately it is only available as far as I know in the UK and USA and then has to be obtained from a compounding pharmacy.

These days we are advised to stay on Plaquenil even when in remission as what one top lupologist describes as 'insurance'. It has an amazing number of important beneficial side effects that aren't readily visible such as reducing the rate of diabetes, slightly thinning the blood and reducing photosensitivity. Studies have shown that it significantly reduces flares and the severity of flares, compared with people on placebo.

It is usual to take it at least for a couple of years to make sure it has really blatted the disease, then gradually reduce the dose to see if symptoms come back. It is not a quick acting drug and as we know lupus notoriously waxes and wains so you need a good length of time to make sure you are just going through what would be a better time anyway.

Quite a few of us expect to be on anti malarials for life - my symptoms start coming back if I reduce my meds. We read regular reports of people coming off them and suffering quite soon. At least keep a sufficient supply handy so you can change your mind and agree with your doc that you can go back on them if you want. That's especially important to think about if you are in the UK or other countries where it is hard to contact doctors and might have to wait a year between appointments to get back on them, or up the dose.

I get regular check ups for hidden problems developing and so far (after many years) so good. My personal considerations are that I have a chronic sneaky unpredictable disease and I am lucky to have found harmless meds that keep it at bay.

All the best - please let us know what your doctors suggest.

:)

Clare
 

·
Registered
Joined
·
29 Posts
Discussion Starter #7
Thanks for the detailed reply Claire. So boiled down, I think what is being said is that my thigh weakness is probably related to the Prednisone and not the Plaquenil? I just thought that decreasing the dosage would have shown some improvement but it hasnt appeared to help much. I will ask my Rhemy about it. When I mentioned muscle weakness to him three weeks ago (and to my first Rhemy) both seemed... "surprised". My first Rheumy said he didnt feel it was the meds at all since he had never heard of either causing muscle weakness, the second didnt seem surprised but didnt know what could be causing it. I guess since I am almost off the Pred (down to 5mg for nearly two weeks now and will probably be dropped to 2.5 at my appointment on Friday) that I can deal with the weakness for a bit longer to see if it clears up before making a move off the Plaq and onto something else.

However, I think I will ask my Dr. to prescribe brand name Plaq instead of the generic. To add insult to injury, the last three weeks I have developed some moderate to severe nausea. Could be the Pred taper but my research seems to indicate that Pred taper nausea only lasts a few days till the body gets used to the new dose. Mine has lasted a full three weeks as I have moved from 10mg to 5mg. I have been on 5mg for 8 days and still am really sick to my stomach. Not sure what is going on. Something else to ask my Dr.

Thanks again for the reply.

Best,

dave
 
1 - 7 of 7 Posts
Top